Alert archive / Virginia / Wind Advisories in 2015
Wind Advisory 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 4, 2015, 12:13 PM EST for 21 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jan 4, 2015, 4:00 PM EST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2015, 12:13 PM EST (17:13 UTC)
- In effect from
- Jan 4, 2015, 4:00 PM EST
- Expired
- Jan 5, 2015, 12:00 PM EST
- In force
- 20 hr
- Issued by
- NWS Blacksburg, VA
All 24 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 20 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
839 WWUS71 KRNK 041713 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1213 PM EST SUN JAN 4 2015 ...STRONG WESTERLY WINDS LATE THIS AFTERNOON INTO MONDAY MORNING... .A STRONG COLD FRONT WILL PASS ACROSS THE REGION LATE THIS AFTERNOON. WEST WINDS BEHIND THE FRONT WILL QUICKLY INCREASE BY THIS EVENING AND CONTINUE INTO MONDAY MORNING. THE STRONGEST WINDS CAN BE EXPECTED ACROSS THE HIGHER ELEVATIONS NEAR THE BLUE RIDGE ESPECIALLY THIS EVENING...AND AGAIN TOWARD DAYBREAK ON MONDAY WHEN GUSTS TO 50 OR 55 MPH COULD OCCUR. NCZ001-002-018-VAZ009-012>020-022>024-032-050115- /O.NEW.KRNK.WI.Y.0001.150104T2100Z-150105T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART 1213 PM EST SUN JAN 4 2015 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EST MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EST MONDAY. * LOCATIONS...ALONG THE BLUE RIDGE ESPECIALLY HIGHER ELEVATIONS. * HAZARDS...STRONG WIND GUSTS. * WINDS...WEST 15 TO 30 MPH WITH GUSTS TO 50 OR 55 MPH. * TIMING...LATE THIS AFTERNOON INTO MONDAY MORNING. * IMPACTS...TREES AND POWERLINES MAY BE TOPPLED PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
4 follow-up statements
535 WWUS71 KRNK 041957 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 257 PM EST SUN JAN 4 2015 ...STRONG WESTERLY WINDS THIS EVENING INTO MONDAY MORNING... .A STRONG COLD FRONT WILL PASS ACROSS THE REGION EARLY THIS EVENING. WEST WINDS BEHIND THE FRONT WILL QUICKLY INCREASE AND CONTINUE INTO MONDAY MORNING. THE STRONGEST WINDS CAN BE EXPECTED ACROSS THE HIGHER ELEVATIONS NEAR THE BLUE RIDGE ESPECIALLY THIS EVENING...AND AGAIN TOWARD DAYBREAK ON MONDAY WHEN GUSTS TO 50 OR 55 MPH COULD OCCUR. NCZ001-002-018-VAZ009-012>020-022>024-032-050400- /O.CON.KRNK.WI.Y.0001.150104T2100Z-150105T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART 257 PM EST SUN JAN 4 2015 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST MONDAY... * LOCATIONS...ALONG THE BLUE RIDGE ESPECIALLY HIGHER ELEVATIONS. * HAZARDS...STRONG WIND GUSTS. * WINDS...WEST 15 TO 30 MPH WITH GUSTS TO 50 OR 55 MPH. * TIMING...BY EARLY THIS EVENING INTO MONDAY MORNING. * IMPACTS...TREES AND POWERLINES MAY BE TOPPLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
535 WWUS71 KRNK 050333 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1033 PM EST SUN JAN 4 2015 ...STRONG WESTERLY WINDS OVERNIGHT INTO MONDAY MORNING... .GUSTY WEST WINDS BEHIND A STRONG COLD FRONT WILL CONTINUE OVERNIGHT INTO MONDAY MORNING. THE STRONGEST WINDS CAN BE EXPECTED ACROSS THE HIGHER ELEVATIONS NEAR THE BLUE RIDGE WHEN GUSTS TO 50 OR 55 MPH COULD OCCUR. NCZ001-002-018-VAZ009-012>020-022>024-032-051145- /O.CON.KRNK.WI.Y.0001.000000T0000Z-150105T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART 1033 PM EST SUN JAN 4 2015 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST MONDAY... * LOCATIONS...ALONG THE BLUE RIDGE ESPECIALLY HIGHER ELEVATIONS. * HAZARDS...STRONG WIND GUSTS. * WINDS...WEST 15 TO 30 MPH WITH GUSTS TO 50 OR 55 MPH. * TIMING...OVERNIGHT INTO MONDAY MORNING. * IMPACTS...TREES AND POWERLINES MAY BE TOPPLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ 07
159 WWUS71 KRNK 050838 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 338 AM EST MON JAN 5 2015 ...STRONG WESTERLY WINDS THIS MORNING... .GUSTY NORTHWEST WINDS WILL PERSIST THIS MORNING...AS COLDER AIR SETTLES INTO THE REGION. WINDS WILL BEGIN TO DECREASE AS HIGH PRESSURE OVER THE WESTERN OHIO VALLEY SHIFTS EAST TOWARD THE MOUNTAINS LATER TODAY. NCZ001-002-018-VAZ009-012>020-022>024-032-051645- /O.CON.KRNK.WI.Y.0001.000000T0000Z-150105T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART 338 AM EST MON JAN 5 2015 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * LOCATIONS...ALONG THE BLUE RIDGE ESPECIALLY HIGHER ELEVATIONS. * HAZARDS...STRONG WIND GUSTS. * WINDS...NORTHWEST 15 TO 30 MPH WITH GUSTS TO 50 TO 55 MPH. * TIMING...THROUGH MIDDAY. * IMPACTS...SOME TREES AND LIMBS COULD BE TOPPLED...WITH ISOLATED POWER OUTAGES POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. THE PUBLIC IS ENCOURAGED TO REPORT ANY WIND DAMAGE TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5... 4 3 2 4. YOU CAN ALSO POST REPORTS OR PHOTOS TO OUR FACEBOOK OR TWITTER PAGE. && $$
982 WWUS71 KRNK 051644 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1144 AM EST MON JAN 5 2015 ...WINDS TO DIMINISH THROUGH THIS AFTERNOON... NCZ001-002-018-VAZ009-012>020-022>024-032-051745- /O.EXP.KRNK.WI.Y.0001.000000T0000Z-150105T1700Z/ ASHE-ALLEGHANY NC-WATAUGA-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... MARION...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE... SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...STUART 1144 AM EST MON JAN 5 2015 ...WIND ADVISORY WILL EXPIRE AT NOON EST TODAY... WEST WINDS WILL CONTINUE TO DIMINISH THIS AFTERNOON AS HIGH PRESSURE BUILDS IN FROM THE WEST. SOME GUSTS TO 30 OR 35 MPH COULD STILL OCCUR FOR A COUPLE MORE HOURS BEFORE WINDS BECOME LIGHT BY THIS EVENING. THUS THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT NOON. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 4, 9:49 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jan 4, 9:49 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 949 AM EST SUN JAN 4 2015 .SYNOPSIS... A STRONG COLD FRONT WILL CROSS THE AREA THIS AFTERNOON...RETURNING A MUCH COLDER AIRMASS TO THE REGION FOR EARLY IN THE WORK WEEK. A CLIPPER MOVES BY ON TUESDAY BRINGING ARCTIC AIR TO THE AREA FOR MID AND LATE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 9335 AM EST SUNDAY... BURST OF STRONG SW WINDS THAT AFFECTED THE MOUNTAIN EMPIRE REGION INCLUDING PARTS OF SE WEST VA LOOKS TO HAVE PASSED TO THE NE AND MORE SO INTO THE RESIDUAL WEDGE PER LATEST HIGH RES MODELS. THIS LOW LEVEL JET RIGHT ALONG THE BACKEDGE OF THE INITIAL DEPARTING RAIN SHIELD AND SHOWN WELL BY THE LATEST HRRR. HOWEVER APPEARS WONT BE ABLE TO MIX DOWN WINDS THAT STRONG AS THIS SPEED MAX PASSES INTO THE COOL POOL SO HOLDING OFF ON HEADLINES AND COVERING WITH A SPS FOR NOW. OTRW GOING PRECIP FROM EARLIER SOMEWHAT CUTOFF VIA CONVECTION TO THE SOUTH AND THE LINGERING WEDGE THAT REMAINS STUCK RIGHT ALONG THE BLUE RIDGE PER LATEST MSAS AND OBS. COLD FRONT SLOWLY WORKING IN TOWARD THE WESTERN SLOPES SHOULD CROSS THE FAR WEST EARLY THIS AFTERNOON WITH PERHAPS ANOTHER BAND OF BROKEN SHRA BEFORE SOME OF THIS POSSIBLY JUMPS TO THE SE PENDING DEGREE OF HEATING. APPEARS MOST INSTABILITY WILL STAY TO THE SOUTH AND EAST SO RUNNING WITH MAINLY SHOWERS AND GUSTY WINDS THROUGH THE AFTERNOON. CURRENT TRENDS ALSO SUPPORTS TRIMMING OF POPS TO MOSTLY CHANCE COVERAGE FROM WEST TO EAST THROUGH EARLY AFTERNOON WITH SOME SEPARATION BETWEEN THE SOUTHERN RAIN SHIELD AND THE FRONT. TEMPS REMAIN TRICKY GIVEN CURRENT SPREAD FROM WARMTH OVER THE WEST TO THE CHILLY 40S EASTERN SLOPES WHERE THE WEDGE REMAINS. LATEST MOS HAS COOLED THINGS DOWN A BIT MORE BUT SUSPECT WILL SEE ENOUGH MIXING OVER THE NEXT FEW HOURS TO HELP DISLODGE THE COLD AIR BUT MAY ONLY BE FOR AN HOUR OR TWO LATE WHEN THE FRONT ARRIVES. THUS LOWERED VALUES EASTERN HALF TO INIT WHILE KEEPING SOME 60S EAST IN CASE QUICK JUMPS OCCUR. APPEARS THE 85H JET ALONG WITH PRESSURE RISES AND THE ABRUPT SHOT OF COLD ADVECTION WILL BE ENOUGH TO SUPPORT A WIND ADVISORY ESPCLY BLUE RIDGE TONIGHT BUT WILL ADDRESS POSSIBLE HEADLINES THIS AFTERNOON FOR NOW. PREVIOUS DISCUSSION AS OF 635 AM EST SUNDAY... STILL GETTING MAIN LINE OF SHOWERS/RAIN IN THE WRN CWA ATTM...WITH MORE SCT ACTIVITY OVER THE PIEDMONT. MODELS ARE STILL IN LINE WITH EARLIER THINKING THAT PREFRONTAL BAND OF SHOWERS WILL MOVE EWD ACROSS THE CWA THROUGH THE LATE MORNING AND EXIT THIS EVENING...SO NO CHANGES TO THE POPS. TEMPS HOWEVER WERE STILL RUNNING COOLER IN THE WEDGE AS HAVE NOT HAD ANY STRONG WARM AIR SURGE FROM HEAVIER SHOWERS REACH EAST OF THE MTNS THIS MORNING. STILL THINKING THE TEMPS WILL WARMING UP AS WE HEAD TOWARD NOON. PREVIOUS DISCUSSION ISSUED AT 330 AM... SURGE OF MOISTURE WORKING NWD ACROSS THE MOUNTAINS THIS MORNING IN ADVANCE OF A COLD FRONT. WEDGE STILL HOLDING INTO THE EAST BUT WARMER RAIN PROCESSES WORKING DOWN THE WEDGE INTO THE NW NC MTNS INTO THE WRN NEW RIVER VALLEY. MODELS FAIRLY SIMILAR IN TERMS OF BRING SWATH OF SHOWERS ACROSS THE MOUNTAINS THIS MORNING AND ENTERING THE PIEDMONT BY MIDDAY...THEN EXITING BEFORE DUSK. THE THREAT OF GUSTY WINDS EXISTS IN THE NEAR TERM WITH HEAVIER SHOWERS AS LOW LEVEL JET OF 50+ KNOTS FROM THE SW SHIFTS OVER THE AREA THROUGH THE MORNING...EXITING THE EAST THIS AFTERNOON. THERE IS LIMITED INSTABILITY AS THE FRONT ARRIVES...BUT COULD SEE SOME THUNDER IN THE PIEDMONT EARLY THIS AFTERNOON. THE STORM PREDICTION CENTER IS KEEPING ANY THREAT OF HIGHER WINDS EAST OF US...BUT CANNOT RULE OUT A GUSTY SHOWER EAST OF A LYH/DAN LINE. AS THE FRONT MOVES ACROSS THERE WILL BE A SURGE OF WINDS OUT OF THE WEST. MODELS ESPECIALLY THE GFS ARE INDICATING 6-8MB PRESSURE RISES IN THE 00Z-06Z TIME FRAME. IN ADDITION MAV MOS FOR ROANOKE AND BOONE SHOWING SUSTAINED WINDS THIS EVENING OF 20-25 KTS. LOCAL STUDY INDICATES THIS COULD BE ENOUGH FOR WIND ADVISORY. ATTM...AFTER COORDINATION WITH SURROUNDING OFFICES AND GIVEN THE NAM WHICH IS USUALLY STRONGER WITH WINDS IS NOT SHOWING THIS...WILL ONLY HIGHLIGHT HIGH WINDS IN THE HWO...AND SEE HOW LATER MODELS AND TRENDS TURN UP THIS POTENTIAL WIND EVENT. STRONG COLD ADVECTION ARRIVES AS WELL AND WILL SEE A PERIOD OF SNOW SHOWERS IN THE WRN CWA BUT MOISTURE CLEARS OUT FAIRLY FAST TO LIMIT ACCUMULATIONS. MAY SEE A QUICK 1-2 INCHES IN THE RAINELLE/RUPERT OVER TOWARD FLATTOP AREA OF WV BY LATE TONIGHT. AS FOR TEMPS...STILL EXPECT SOME RISE THIS MORNING AND RIGHT INTO THE AFTERNOON AS COLD AIR WILL NOT REALLY GET INTO THE MTNS UNTIL AFTER 4 PM. SHOULD BE MILD ESPECIALLY IN THE EAST DESPITE LACK OF SUN WITH STRONG WAA AHEAD OF THE FRONT. LOOKING AT HIGHS FROM THE MID TO UPPER 50S WEST TO MID TO UPPER 60S EAST. TONIGHT...THE TEMPS WILL BE DROPPING FAST. WINDS AND CLOUD COVER WILL HELP KEEP READINGS FROM DROPPING TOO FAR...BUT STILL LOOKING AT 20S IN THE WEST BY DAWN TO LOWER OR MID 30S EAST. SHOULD CLEAR OUT IN THE EASTERN 2/3 OF THE CWA AROUND MIDNIGHT WITH CLOUDS LINGERING THROUGH MONDAY MORNING IN FAR WRN SLOPES. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 300 AM EST SUNDAY... HIGH PRESSURE WILL BUILD EAST ACROSS THE REGION ON MONDAY AND MOVE OFFSHORE EARLY TUESDAY AHEAD OF THE NEXT UPSTREAM SHORTWAVE. AFTER SOME MORNING CLOUDS AND SNOW FLURRIES IN THE NORTHWEST MOUNTAINS... STRONG SUBSIDENCE WILL PREVAIL PROVIDING PLENTY OF SUNSHINE MONDAY. HIGH TEMPERATURES MONDAY WILL RANGE FROM THE LOWER 20S IN THE NORTHWEST MOUNTAINS TO THE MID 40S IN THE SOUTHEAST. UPPER FLOW BECOMES MORE SOUTHWEST MONDAY NIGHT AHEAD OF THE UPSTREAM CLIPPER WITH SOME INCREASE IN MID CLOUDS LIKELY FAR NORTHWEST LATE. LOW TEMPERATURES MONDAY NIGHT ARE A CHALLENGE WITH SOME DECOUPLING POTENTIAL EARLY AND THEN MIXING ALONG THE RIDGES LATE. LOW TEMPERATURES MONDAY NIGHT WILL GENERALLY BE IN THE 20S. FAST MOVING CLIPPER PROGGED TO PASS TO THE NORTH OF OUR REGION TUESDAY WITH THE TRAILING ARCTIC FRONT CROSSING THE AREA FROM THE NORTHWEST TUESDAY NIGHT. MOST MODEL SOLUTIONS KEEP THE DEEPER MOISTURE AND SNOW TO THE NORTH. THE SREF...ECMWF AND CMC HINT THAT IT MAY CLIP THE EXTREME NORTHWEST. WILL HOLD ON TO THE LOW CHANCE POPS TUESDAY AFTERNOON BEFORE CONTINUING SOME ADDED CHANCES FOR LIGHT UPSLOPE SNOW SHOWERS UNDER THE STRONG COLD ADVECTION TUESDAY NIGHT. OUTSIDE OF THE NORTH TO NORTHWEST...PARTLY SUNNY CONDITIONS WILL PREVAIL TUESDAY. IT MAY BE A LITTLE MILDER AS A QUICK TONGUE OF 85H WARMING SLIPS UNDERNEATH THE PASSING WAVE TO THE NORTH. IN GENERAL HIGHS TUESDAY WILL VARY FROM THE MID 30S IN THE NORTHWEST TO NEAR 50 IN THE PIEDMONT. BEHIND THE COLD FRONT...BLUSTERY AND TURNING MUCH COLDER TUESDAY NIGHT WITH LOWS FALLING INTO THE TEENS AND 20S IN THE MOUNTAINS TO AROUND 30 DEGREES IN THE PIEDMONT AS ARCTIC HIGH PRESSURE NOSING IN FROM THE WEST LATE. BOTH ECMWF AND GFS KEEP SNOW FLURRIES TO OUR NORTH TUESDAY NIGHT WITH WESTERLY UPPER FLOW. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 300 PM EST SATURDAY... VERY COLD AND WINDY CONDITIONS WILL DOMINATE THE FORECAST FROM MIDWEEK ON. MODELS ARE CONSISTENT IN PROJECTING THE EXTENDED PERIOD TO BE DOMINATED BY A PERSISTENT CUTOFF LOW DEVELOPING OVER THE SOUTHWEST US/BAJA PENINSULA TOPPED BY A DECENT AMPLITUDE RIDGE OVER THE PACIFIC NW...WITH NORTHERN AND SOUTHERN STREAM ENERGY COMBINING TO KEEP THE EASTERN US UNDER THE INFLUENCE OF A BROAD TROF. HOWEVER... MODEL DIFFERENCES BEGIN TO APPEAR BY THURSDAY NIGHT. GFS KEEPS THE NEXT WAVE OF NORTHERN STREAM ENERGY WELL TO THE NORTH WHICH PREVENTS THE UPPER TROF FROM DIGGING AND ALLOWS THE FLOW TO FLATTEN. EURO SHOWS THE SAME ENERGY BUT DIGS IT MUCH DEEPER AND REINFORCES THE EASTERN TROF THROUGH FRIDAY. ENSEMBLES SUPPORT THE COLDER EURO SOLUTION AND WILL SHADE THE FORECAST IN THIS DIRECTION. ARCTIC AIR WILL BE POURING INTO THE REGION AS WE START WEDNESDAY AND EXPECT FALLING TEMPERATURES THROUGHOUT THE DAY. MODEL GUIDANCE CONTINUES TO TREND COLDER FOR MIDWEEK WITH TEMPERATURES AROUND 20 DEGREES BELOW NORMAL ON BOTH WEDNESDAY AND THURSDAY...WITH SOME MODERATION TO AROUND 10 DEGREES BELOW NORMAL FOR THE WEEKEND. EXPECT SOME LOCATIONS WEST OF THE BLUE RIDGE TO HAVE AIR TEMPERATURES BELOW ZERO BY THURSDAY MORNING...WITH SINGLE DIGITS/LOWER TEENS EAST OF THE RIDGE. STRONG AND GUSTY NORTHWEST WINDS WILL BE MOST PROBLEMATIC WEDNESDAY THROUGH WEDNESDAY NIGHT BEFORE SLACKENING ON THURSDAY. THE COMBINATION OF VERY COLD AIR AND STRONG NORTHWEST WINDS WILL CREATE VERY LOW WIND CHILL VALUES. SOME LOCATIONS WEST OF THE BLUE RIDGE WILL SEE PERSISTENT BELOW ZERO WIND CHILL VALUES FROM WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING...WITH THE COLDEST WIND CHILLS OF MINUS 15 TO MINUS 25 OCCURRING THURSDAY MORNING. LOCATIONS EAST OF THE RIDGE WILL SEE WIND CHILLS GENERALLY IN THE SINGLE DIGITS TO LOWER TEENS THROUGH THIS PERIOD...BOTTOMING OUT AT OR A BIT BELOW ZERO THURSDAY MORNING. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... AS OF 640 AM EST SUNDAY... TERMINALS HAVE BEEN PROBLEMATIC ALL NIGHT WITH CIGS/VSBY FLUCTUATING FROM LIFR TO MVFR. WEDGE TO REMAIN IN THE ROA/LYH/DAN AREA FOR ANOTHER 1-3 HOURS KEEPING CIGS DOWN THERE WITH LIGHT RAIN/DRIZZLE. OVERALL STILL EXPECT ALL SITES TO GET LIGHT TO AT TIMES MODERATE RAIN THIS MORNING INTO THE AFTERNOON. STILL HAVE SOME LOW LVL WIND SHEAR IN ALL SITES THRU LATE MORNING TIL MIXING GETS GOING FROM THE SOUTHWEST AHEAD OF THE COLD FRONT. AS THE COLD FRONT MOVES ACROSS WINDS SHIFT FROM SW TO WNW...AND CIGS SHOULD IMPROVE TO MVFR/VFR. HAVE FROPA AT BLF/LWB AROUND 20Z....ROA/BCB 21Z...LYH/DAN 23Z. GOOD PRESSURE RISES BEHIND FRONT WILL BRING GUSTY WINDS TO ALL SITES LATE THIS AFTERNOON THROUGH THE EVENING. SOME GUSTS OVER 30 KNOTS ARE POSSIBLE. WILL BE SVR TURBULENCE OVERNIGHT AS WINDS GUST OVER 50 KNOTS AROUND 5000 FT MSL. SHOULD SEE CLEARING EAST OF THE MTNS AFTER 02Z...WITH BCB CLEARING OUT TOWARD MIDNIGHT WHILE BLF/LWB LINGER WITH MVFR CIGS THROUGH THE END OF THE TAF PERIOD. SOME SNOW WILL BE AROUND AT LWB/BLF BUT THINK VERY LIMITED SO NOT ADDED TO THE TAFS AT THIS TIME. CONFIDENCE IS HIGH THAT SUB VFR CIGS/VSBYS WILL BE ENCOUNTERED THIS MORNING AT ALL SITES...WITH MID TO HIGH CONFIDENCE IN IMPROVING CONDITIONS BY LATE AFTERNOON...OUTSIDE BLF/LWB. THUNDER THREAT APPEARS MEAGER SO NOT ADDED TO THE TAFS. THUNDERSTORMS WILL BE A BETTER THREAT SOUTH AND SOUTHEAST OF DANVILLE THIS AFTERNOON TOWARD RDU-CLT-FAY AND POINTS EAST. EXTENDED AVIATION DISCUSSION... THE MOUNTAINS WILL MAINTAIN MVFR OR WORSE INTO MONDAY MORNING WITH UPSLOPE SNOW SHOWERS POSSIBLE AT BLF...LWB. MONDAY AFTERNOON INTO TUESDAY...PRIMARILY VFR CONDITIONS ACROSS THE AREA WITH THE RETURN OF SURFACE HIGH PRESSURE...BUT TIGHT GRADIENT AT 850 MB WILL HELP MAINTAIN GUSTY CONDITIONS. CLIPPER SYSTEM PASSES MAINLY NORTH OF THE REGION TUESDAY AFTERNOON. EXPECT REINFORCING PUNCH OF COLDER AIR AND CONTINUED STRONG NORTHWEST WINDS THROUGH THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS/WP NEAR TERM...JH/WP SHORT TERM...KK LONG TERM...KK/MBS AVIATION...DS/RAB/WP
Hazardous weather outlook, Jan 4, 9:31 AM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 931 AM EST SUN JAN 4 2015 VAZ007-WVZ042-043-507-508-051445- TAZEWELL-MERCER-SUMMERS-EASTERN GREENBRIER-WESTERN GREENBRIER- 931 AM EST SUN JAN 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG GUSTY WINDS WILL FOLLOW A COLD FRONT THIS EVENING. SOME GUSTS OVER 40 MPH MAY OCCUR AT THE HIGHER RIDGES. IN ADDITION...SNOW SHOWERS WILL BE SCATTERED OVER THE WESTERN SLOPES OVERNIGHT AND COULD BRING AN INCH OR TWO THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ARCTIC AIR WILL COMBINE WITH GUSTY NORTHWEST WINDS TO PRODUCE WIND CHILLS AS COLD AS 15 TO 20 BELOW ZERO WEDNESDAY NIGHT INTO EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ009>020-022>024-WVZ044-051445- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MONROE- 931 AM EST SUN JAN 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WEST TO NORTHWEST WINDS WILL INCREASE THIS EVENING BEHIND A COLD FRONT. SOME GUSTS TO 45 MPH OR GREATER WILL BE POSSIBLE. A WIND ADVISORY MAY BE NEEDED IF TRENDS CONTINUE TO SHOW HIGHER WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ARCTIC AIR WILL COMBINE WITH STRONG NORTHWEST WINDS TO RESULT IN WIND CHILL VALUES OF 10 TO 15 BELOW ZERO WEDNESDAY NIGHT INTO EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-VAZ032>035-051445- SURRY-WILKES-PATRICK-FRANKLIN-BEDFORD-AMHERST- 931 AM EST SUN JAN 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A BURST OF STRONG WINDS WILL OCCUR AFTER A COLD FRONTAL PASSAGE THIS EVENING. SOME GUSTS OVER 40 MPH MAY OCCUR ALONG AND JUST EAST OF THE BLUE RIDGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ARCTIC AIR WILL ALSO COMBINE WITH GUSTY NORTHWEST WINDS TO PRODUCE WIND CHILLS AS COLD AS 5 BELOW ZERO LATER WEDNESDAY NIGHT INTO EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-051445- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 931 AM EST SUN JAN 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ARCTIC AIR MAY COMBINE WITH LINGERING NORTHWEST WINDS TO PRODUCE WIND CHILLS AROUND ZERO LATE WEDNESDAY NIGHT INTO EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 4, 8:47 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 847 AM EST SUN JAN 4 2015 VAZ007-009-010-012-015-WVZ042-043-508-041700- TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS- WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... BLUEFIELD...FLAT TOP...HINTON...HIX...QUINWOOD...DUO...RAINELLE 847 AM EST SUN JAN 4 2015 ...STRONG SOUTHWEST WINDS ACROSS HIGHER ELEVATIONS THIS MORNING... SOUTHWEST WINDS WILL CONTINUE TO INCREASE AHEAD OF A COLD FRONT THIS MORNING. THE WINDS WILL BE THE STRONGEST ACROSS THE HIGHER ELEVATIONS ESPECIALLY FROM THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA INTO SOUTHEAST WEST VIRGINIA WHERE GUSTS TO AROUND 45 MPH MAY OCCUR. THE WINDS SHOULD DIMINISH SOME AS THE FRONT ARRIVES BY MIDDAY...BUT THEN SHIFT TO THE NORTHWEST AND INCREASE TO 15 TO 30 MPH WITH HIGHER GUSTS LATER THIS AFTERNOON.
Local storm report, Jan 4, 9:39 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 AM EST SUN JAN 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM NON-TSTM WND DMG 5 SSW CLAYPOOL HILL 37.00N 81.79W
01/04/2015 TAZEWELL VA 911 CALL CENTER
A TREE WAS BLOWN DOWN ON COLLEGE ESTATES ROAD.
0800 AM NON-TSTM WND DMG BLUEFIELD 37.24N 81.27W
01/04/2015 TAZEWELL VA LAW ENFORCEMENT
STRONG WIND GUSTS BLEW DOWN A FEW TREES IN THE COMMUNITY
OF BLUEFIELD.
0805 AM NON-TSTM WND DMG BLUEFIELD 37.27N 81.22W
01/04/2015 MERCER WV LAW ENFORCEMENT
THE BLUEFIELD POLICE DEPARTMENT REPORTED A LARGE TREE
BRANCH BLOWN DOWN IN TOWN.
&&
16Special weather statement, Jan 4, 10:02 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1002 AM EST SUN JAN 4 2015 VAZ007-009-010-012-WVZ042-043-508-041700- TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-SUMMERS-WESTERN GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...QUINWOOD... DUO...RAINELLE 1002 AM EST SUN JAN 4 2015 ...STRONG SOUTHWEST WINDS ACROSS HIGHER ELEVATIONS THIS MORNING... SOUTHWEST WINDS WILL CONTINUE TO INCREASE AHEAD OF A COLD FRONT THIS MORNING. THE WINDS WILL BE THE STRONGEST ACROSS THE HIGHER ELEVATIONS ESPECIALLY FROM THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA INTO SOUTHEAST WEST VIRGINIA WHERE GUSTS TO AROUND 45 MPH MAY OCCUR. THE WINDS SHOULD DIMINISH SOME AS THE FRONT ARRIVES BY MIDDAY...BUT THEN SHIFT TO THE NORTHWEST AND INCREASE TO 15 TO 30 MPH WITH HIGHER GUSTS LATER THIS AFTERNOON. NCZ001-002-018-VAZ011-013>020-022>024-WVZ044-507-041700- ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MONROE-EASTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... PEARISBURG...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM... FINCASTLE...LEXINGTON...BUENA VISTA...UNION...LEWISBURG... WHITE SULPHUR SPRINGS...ALDERSON 1002 AM EST SUN JAN 4 2015 ...SOUTHWEST WINDS TO QUICKLY INCREASE THROUGH MIDDAY... SOUTHWEST WINDS WILL QUICKLY INCREASE THIS MORNING AS THE LINGERING WEDGE OF COOL AIR QUICKLY GIVES WAY TO AN APPROACHING COLD FRONT FROM THE WEST. THE WINDS WILL BE THE STRONGEST ACROSS THE HIGHER ELEVATIONS ESPECIALLY ALONG THE BLUE RIDGE WHERE GUSTS TO AROUND 45 MPH MAY OCCUR. THE WINDS SHOULD DIMINISH SOME AS THE FRONT ARRIVES THIS AFTERNOON...BUT THEN SHIFT TO THE NORTHWEST AND INCREASE TO 20 TO 30 MPH WITH HIGHER GUSTS BY EARLY THIS EVENING.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 5:18 PM EST | Special Weather Statement | RNK | Botetourt, Roanoke, Rockbridge, City of Buena Vista, City of Lexington, City of Roanoke and 1 more | 57 min |
| Jan 4, 5:20 PM EST | Special Weather Statement | RNK | Carroll, Floyd, Patrick | 55 min |
| Jan 4, 5:59 PM EST | Special Weather Statement | RNK | Amherst, Bedford, Franklin, City of Buena Vista, City of Lynchburg | 61 min |
Nearby
Wind Advisories in Virginia, 2015Wind Advisories in North Carolina, 2015Every wind advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.